Alert archive / Kentucky / Tornado Warnings in 2010

Tornado Warning 16, NWS Wilmington, OH

July 20, 2010Campbell County, Pendleton County, Kentucky; Clermont County, Ohio

NWS Wilmington, OH issued this tornado warning at Jul 20, 2010, 6:27 PM EDT for Campbell County, Pendleton County, Kentucky; Clermont County, Ohio. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2010, 6:27 PM EDT (22:27 UTC)
Expired
Jul 20, 2010, 6:48 PM EDT
In force
21 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Campbell County, KY, Pendleton County, KY, Clermont County, OH

The radar

The Cincinnati radar (KILN), 66 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WFUS51 KILN 202227
TORILN
KYC037-191-OHC025-202300-
/O.NEW.KILN.TO.W.0016.100720T2227Z-100720T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
627 PM EDT TUE JUL 20 2010

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  CAMPBELL COUNTY IN NORTHERN KENTUCKY...
  EXTREME NORTHEASTERN PENDLETON COUNTY IN NORTHERN KENTUCKY...
  SOUTHERN CLERMONT COUNTY IN SOUTHWEST OHIO...

* UNTIL 700 PM EDT.

* AT 624 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM THAT WAS
  LIKELY PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR
  CAMPBELL COUNTY LAKE...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FELICITY...

IN ADDITION...GUBSER MILL...CALIFORNIA...MENTOR...IVOR...MOSCOW...
SALTAIR AND POINT ISABEL ARE NEAR THE PATH OF THIS DANGEROUS
THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

&&

LAT...LON 3896 8403 3878 8406 3887 8439 3892 8438
TIME...MOT...LOC 2227Z 279DEG 20KT 3889 8434

$$
1 follow-up statement
934 
WWUS51 KILN 202248
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
648 PM EDT TUE JUL 20 2010

KYC037-191-OHC025-202257-
/O.CAN.KILN.TO.W.0016.000000T0000Z-100720T2300Z/
CAMPBELL KY-PENDLETON KY-CLERMONT OH-
648 PM EDT TUE JUL 20 2010

...THE TORNADO WARNING FOR SOUTHERN CLERMONT...EXTREME NORTHEASTERN
PENDLETON AND CAMPBELL COUNTIES HAS BEEN CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AS IT MOVED 
EAST AND NO LONGER POSES A TORNADO THREAT. THEREFORE THE TORNADO 
WARNING HAS BEEN CANCELLED.

GUSTY WINDS ARE STILL POSSIBLE WITH THIS STORM.

PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3896 8403 3878 8406 3887 8439 3892 8438
TIME...MOT...LOC 2247Z 279DEG 20KT 3887 8420

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 20, 3:59 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 20, 3:59 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT TUE JUL 20 2010

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS THE
MID MISSISSIPPI AND OHIO VALLEYS THROUGH THE WEEK. SEVERAL
DISTURBANCES WILL MOVE EASTWARD THROUGH THE REGION...RESULTING IN
CHANCES FOR SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LOW CONFIDENCE FORECAST CONTINUES THIS AFTERNOON AND OVERNIGHT.
THE MAIN SUITE OF MODEL GUIDANCE CONTINUES TO HAVE PROBLEMS
CATCHING UP TO THE CURRENT STATE OF THE ATMOSPHERE...RESULTING IN
QUESTIONABLE DEPICTIONS OF THE FUTURE.

A NOTED GRADIENT EXISTS EAST-WEST ALONG THE GENERAL VICINITY OF
THE OHIO RIVER...WITH WARMER AND MORE UNSTABLE AIR TO THE SOUTH.
AS SUCH...HAVE OBSERVED NUMEROUS DISORGANIZED THUNDERSTORMS
DEVELOPING IN THIS REGION. FOR THE MAJORITY OF THE ILN
CWA...EARLIER CLOUD COVER HAS KEPT HEATING SLOW...ALTHOUGH SOME
BREAKS HAVE DEVELOPED SINCE 2 PM OR SO. IT PROBABLY WILL NOT BE
ENOUGH TO ALLOW SIGNIFICANT DEVELOPMENT NORTH OF THE BOUNDARY IN
THE VERY NEAR TERM...ESPECIALLY WITH LITTLE IN THE WAY OF FORCING
AT THE PRESENT TIME. WILL KEEP POPS IN THE LOWER TO MID CHANCE
CATEGORY.

LATER THIS EVENING A SHORTWAVE WILL PASS THROUGH THE REGION. THIS
SHORTWAVE WAS RESPONSIBLE FOR THE MCS THAT MOVED INTO INDIANA AND
VIRTUALLY DISSIPATED OVER THE PAST FEW HOURS. THIS COULD BE A
FOCUS FOR DEVELOPMENT LATER ON. ALSO...LLJ WILL INCREASE OVERNIGHT
AND PROVIDE SOME LIFT...LOOKING TO BE MAINLY IN THE SOUTHERN HALF
OF THE AREA. REGARDLESS...TIMING AND PLACEMENT OF CONVECTION
POTENTIALLY FIRING ON ANY OF THESE FEATURES IS NOT A HIGH
CONFIDENCE FORECAST.

INCREASING MOISTURE WILL HELP KEEP LOWS A COUPLE DEGREES ABOVE
READINGS LAST NIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
TRICKY CONVECTIVE FORECAST WILL CONTINUE WEDNESDAY WITH ZONAL FLOW
ALOFT AND EMBEDDED DISTURBANCES PROVIDING FOCUSING AT VARIOUS
TIMES.

AGAIN...FEEL THE BETTER CHANCE FOR PRECIPITATION LOOKS TO BE IN
THE SOUTHERN HALF OF THE CWA...CLOSER TO THE BOUNDARY AND THE
LIKELY BETTER INSTABILITY. AS IS USUALLY THE CASE...LINGERING
CLOUD COVER WILL PLAY A BIG ROLE IN WHAT AREAS ACTUALLY DO GET
ENOUGH SUN TO DESTABILIZE MORE SIGNIFICANTLY.

WITH THE AMOUNT OF SUN BEING THE MAIN QUESTION MARK FOR
TEMPERATURES...WILL GO CLOSE TO THE MIDDLE OF THE ROAD WITH
GUIDANCE (BIAS-CORRECTING THE NAM OR SREF LOOKED REASONABLE). THIS
PUTS VALUES SIMILAR TO WHAT IS OUT THERE TODAY.

BY WEDNESDAY NIGHT...A DRY PUSH WILL BE COMING IN FROM THE
NORTH...HELPING TO TEMPORARILY END THE CHANCE OF PRECIPITATION FOR
THE NORTHERN THIRD OF THE CWA. THIS WILL ALSO HELP LOWS DROP A BIT
LOWER THAN SEEN IN THE PRECEDING COUPLE OF NIGHTS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
MODELS AGREE ON MIN/LULL IN TS ACTIVITY THU NGT INTO FRI WITH FNT
TO THE N. GFS IS QUICKER IN PUSHING THE SFC LOW E ALONG WITH CDFNT
AND PCPN. LEANED TOWARDS THE SLOWER EC SOLUTION BASED ON THOUGHTS
ABOVE. SO KEPT PCPN IN SAT INTO SAT NGT.

HIGH PRESSURE BUILDS IN FOR THE LATER PART OF THE FORECAST PERIOD.

FOR TEMPS...WENT A MODEL BLEND OF GFS MOS/HPC. LOOKS LIKE FRI
WILL BE THE WARMEST DAY OF THE PERIOD WITH THE REGION WARM
SECTORED.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD...BUT WITH LOWER
CONFIDENCE ON WHEN TSRA WILL BE POSSIBLE WHICH WILL LIKELY BRING
PERIODS OF MVFR/IFR IF THEY HIT THE TERMINALS. BEST SHORT-RANGE
CHANCE FOR THIS WILL BE AT CINCINNATI TERMINALS WHERE CAPE
GRADIENT AND INBOUND WEAKING MESOSCALE VORTEX /NEAR KIND/ WORK
TOGETHER TO CONTINUE TO ALLOW SCT STORMS TO DEVELOP SUCH AS
CURRENTLY HAPPENING ACROSS KENTUCKY. CONFIDENCE LOW HERE. ALSO LOW
CONFIDENCE ON WHETHER ATTENDANT SHORTWAVE TROUGH TO THE WEST CAN
WORK WITH INCREASING LOW LEVEL JET/MOISTURE TRANSPORT TO ALLOW A
STORM COMPLEX TO DEVELOP OVER INDIANA SUCH AS RECENT HRRR
FORECASTS SUGGEST. SO THE BOTTOM LINE...HAVE CARRIED VCSH/CB
THROUGH PEAK HEATING AT MOST TERMINALS /NOT COLUMBUS TERMINALS/
AND KEPT SKY CONDITIONS VFR. ALSO MAINTAINED CB FOR POTENTIAL
STORM COMPLEX COMING IN LATER TONIGHT AS SUGGESTED BY A FEW OF THE
MODEL SOLUTIONS. GENERALLY WEAK SWLY FLOW EXPECTED OUTSIDE ANY STORMS.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...HATZOS
SHORT TERM...HATZOS
LONG TERM...CONIGLIO
AVIATION...BINAU
Hazardous weather outlook, Jul 20, 4:55 AM EDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT TUE JUL 20 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
455 AM EDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT. A FEW OF THESE THUNDERSTORMS MAY BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS. HEAVY RAIN WILL ALSO BE
POSSIBLE...WHICH MAY LEAD TO AREAS OF MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT. DAMAGING WIND GUSTS AND HEAVY RAIN WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND WEDNESDAY.

In the hours before

Special weather statement, Jul 20, 6:18 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
618 PM EDT TUE JUL 20 2010

KYZ092-093-096-OHZ077>079-202300-
CAMPBELL KY-KENTON KY-PENDLETON KY-CLERMONT OH-HAMILTON OH-BROWN OH-
618 PM EDT TUE JUL 20 2010

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
BROWN...SOUTHEASTERN HAMILTON...CLERMONT...NORTHEASTERN
PENDLETON...KENTON AND CAMPBELL COUNTIES THROUGH 700 PM EDT...

AT 616 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM
NEAR TAYLOR MILL TO FEESBURG...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...VERY HEAVY RAIN CAN BE EXPECTED.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COLD SPRING...HIGHLAND
HEIGHTS...SILVER GROVE...MELBOURNE...GEORGETOWN...BETHEL...AMELIA...
ANDERSON TOWNSHIP...WITHAMSVILLE...BATAVIA...WILLIAMSBURG AND
MILFORD.

ALSO...SALTAIR...CRESTVIEW...FEESBURG...BLAIRSVILLE...NICHOLSVILLE...
NEW PALESTINE...LINDALE AND HAMERSVILLE ARE NEAR THE PATH OF THESE
LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

REMAIN ALERT IN CASE THESE STORMS STRENGTHEN FURTHER...AND WARNINGS
BECOME NECESSARY.

LAT...LON 3887 8449 3900 8457 3926 8414 3909 8387
      3902 8387 3902 8374 3898 8368 3879 8400

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:18 PM EDTSpecial Weather StatementILNCampbell42 min
Jul 20, 6:51 PM EDTSpecial Weather StatementILNWarren39 min

Nearby

Tornado Warnings in Kentucky, 2010Tornado Warnings in Ohio, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.